Article Text

Download PDFPDF
CASE REPORT
Dantrolene is not the answer to 2,4-dinitrophenol poisoning: more heated debate

Abstract

There has been a resurgence in the use of 2,4-dinitrophenol, C6H4N2O5 (DNP) recently as an illegal weight loss drug. We present a case of a healthy 25-year-old girl who took two tablets of DNP, purchased from an overseas online retailer. She was managed with aggressive, invasive cooling measures and 2.5 mg kg–1 dantrolene. Despite this, her temperature continued to rise exponentially to 41.5°C. Cardiac arrest occurred and resuscitation was unsuccessful. To our knowledge, this is the first reported case of the ineffective use of dantrolene in acute DNP poisoning. We review the pathophysiology of DNP toxicity and argue that the use of dantrolene therapy is biochemically implausible, based on poor evidence and likely to be futile. We have contacted the UK National Poisons Information Service (NPIS/TOXBASE) to propose changes to the management of acute DNP toxicity.

  • pharmacology and therapeutics
  • safety
  • toxicology
  • unwanted effects / adverse reactions
  • adult intensive care
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.